Two weeks ago I ate Smoked Oysters. Been eating them for years, at least one small can a month. I decided to go ahead and eat four cans within three days (Yeah, dumb, I know ) Without checking for any green oysters I ate them all.
About 24 hours later I started to get itchy on my neck and beard. Following day I had hives all over. They subsided at night, came back with a vengeance in the morning. I started to take Benadryl two days after the breakout. They don't itch since I started taking Benadryl, but they haven't completely gone away.
Been to the ER twice and each time had doctors prescribe me to take Prednisone. I was directed to take 1 each day in the morning with food for 7 days. They started to go away until I stopped taking the steroids. They came back all over my body. Face, lips, feet, back, stomach, legs we covered. Hands were a bit swollen, so was my face. I was told my dose wasn't long enough. I was given 4 more prednisone to take. Right now I barely have any hives. Is it safe to continue taking the pills? will these hives go away?
They appear as red blotchy, or sometimes small lines. Right now they aren't as inflamed, nor are there many. I'm just concerned about those horrible side-effects prednisone has. I've had them now for two weeks. I'll be going for allergy tests my family Doc is setting up. I'm just worried if taking more of those pills will do anything... harmful.
As expected taking a hot shower makes them worse. Same as wearing sweaters, jeans, etc
OH! Almost forgot has anyone experienced Hives that lasted more then a few days? caused by eating too much shellfish? or a reaction to something you've ate for years? how long do these nasty little, but quite fascinating devils last for?
Last edited by Downsider; 02-16-2011 at 08:55 AM.
It could be you have a mild allergy to oysters, and you've just never had enough at one time to trigger a reaction before. Now that you've had one reaction, though, you might get a rash every time you eat them.
Yes, I have had rashes that lasted a very long time, even through Prednisone. The longest is a little over a month, though small rashy areas sometimes last 2 months. Also, bad rashes can damage skin, so my recovery tends to have a phase in which the rash is uncomfortable, and one where it's still visible, but no longer hot and itchy. The "hot" phase lasts an indeterminant amount of time, the healing phase lasts 1-2 weeks depending on the severity of the rash.
One thing that helps a lot is other antihistamines. Try Zyrtec, it's available over the counter. Ask the pharmacist if it's safe to take one every 12 hours rather than every 24, many doctors recommend that regimen for hives. Weirdly enough, adding the stomach medicine Zantac makes the Zyrtec work even better. (The chemical Zantac blocks is histamine-2, which is very close to the histamine-1 that produces hives.)
Prednisone is nasty stuff, no question. People who have to take it a lot sometimes call it the devil's candy. Still, finish your current dose pack. It doesn't sound like you are suffering from too many of the short-term side effects, and 2 weeks of relatively low doses is unlikely to cause the long-term side effects, such as weight gain. Better to knock the rash out all the way than to wind up needing more.
Keep your body temperature down. No hot showers, keep the thermostat low, comfortable clothing, light blankets at night, etc.
The Following User Says Thank You to janewhite1 For This Useful Post: Downsider (02-16-2011)
I freaked inside when the Doc told me I'll be taking Prednisone. I looked it up prior and thought to myself 'They must be on CRACK if they want me to take this?!' then again I was the fool who ate so many oysters.
Good thing is they don't hurt, itch or anything. I was taking Benadryl with Zyrtec, or some acid reducer. Caused some major constipation. Was very... icky.
I can handle another week or two as long as I don't break out as bad as I did last night at the ER. When I mean puffy and covered? I mean puffy and covered.
I've talked to people who have consumed huge amounts of certain foods, and then later develop an allergy to that food.
One point about the Prednisone....I have been told by doctors that it is very important to gradually decrease the dose when going off of it. Something about it damaging the adrenals if you don't????
Keep taking the prednisone until the hives are gone. You can get hives inside the body too so you need to make sure they go. Hives in one's throat can be life threatening and can happen with a food allergy. Pred. won't hurt you if you take it for a short amount of time(under a couple of months). It gets bad when it's high dosage or taken for a long time.
Get the allergy tests...could be the oysters or the smoke flavoring or even a preservative in the can. You can develop an allergy to something at any time even after eating something for years and years. I love grapes and was almost killed when eating black grapes last fall...caused my blood pressure to fall badly and my heart to beat very fast. Called an anaphylactic reaction and is the worse type of allergic reaction. Yet, I've eaten black grapes for years and years and in large quantities. All of a sudden it was.....no more grapes...ever.
Hives can last for a long time if whatever the substance in the food is that you are allergic to, stays in your body for a while. If a chemical in the food is fat soluable, it gets stored in the body fat and then slowly released.....possibly why it's taking so long.
Please take the prednisone until you are clear. I've been where you are.
Alright, thanks. I don't want to seem like "Oh, I got like, the worst possible case of hives, evar!" It's just it comes to sudden and your caught off guard and like 'WHAAAAAAAAAT is this?'
Good replies though! made me more happy knowing I'm not going to wake up one morning and have my... you know what shrunk. Heheh, just something to get some laughs
Also is it normal for hives to give off an odour? they aren't as hot as they use to be. But you can sometimes get a hint of something coming off them. Not so strong it makes you sick, though. Always wondered just how these get out of your system.
Ahh, ok. Good then. Stink up the whole house! I know with certain viruses and what not you get rid of them by going to the washroom. But since it's a little bit... difficult to do so I was just curious of that as well.
Oh believe me I am drinking lots of purified water. -And despite some of the side-effects that are known to come with using Prednisone, my appetite hasn't gone up that much. If anything I see it as self control.
But drinking lots of water is a must and I'll slowly get into the groove, but won't go over board. Thanks for the advice, Bunnies.
I tried to get moving, played a little PS Move. Everything seemed fine until I noticed a few small hives attack my arms and upper right shoulder. I stopped and they stopped coming. Nothing major, of course.
I got three Prednisone's left to take. I really don't want to take anymore of those pills so I'm going to mention something to my family Doc - OxyHives. Someone gave me their site, may as well ask about it. Even though these steroids are keeping it suppressed, I don't want to have to rely on these things any longer.
I'm starting to get a wee bit ... constipated cause of them. It's not really that comfortable, obviously, haha.